Terbinafine‐Induced Pustular Psoriasis: A Case Report and Literature Review

1Duke University Medical Center, Durham, NC

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 350

Case Presentation:

A 67‐year‐old man presented with a 2‐week history of worsening diffuse body rash. The patient had initiated oral terbinafine 250 mg daily 1 month prior for toenail onychomycosis; he denied any other new medications. Two weeks prior to presentation, he developed pustules on his chest and back. At the onset of the rash, he discontinued terbinafine and saw his primary care physician, who prescribed oral pred‐nisone 40 mg daily. Despite 5 days of this treatment, the rash spread to his bilateral upper and lower extremities (including palms and soles). He denied fever, chills, visual changes, or oral lesions. He had dry mucous membranes without oral lesions and regular tachycardia. Skin examination demonstrated diffuse erythematous pustular and bullous lesions, most pronounced in the groin and on his bilateral lower extremities, covering approximately 40% of his body surface area; there were no signs of superinfection and no target lesions. He had a white blood cell count of 21,800 cells/mm3 (83% neutrophils), albumin 2.3 g/dL, and normal platelets, creatinine, and transa‐minases. Punch biopsy of the rash demonstrated subcorneal pustules without evidence of fungal infection. Diagnosis of pustular psoriasis exacerbated by terbinafine was made. In addition to a prolonged steroid taper, the patient was initiated on acitretin 50 mg daily.

Discussion:

Hospitalists must be aware of adverse cutaneous drug reactions, as they affect up to 3% of hospitalized patients. The differential diagnosis for a diffuse rash after drug exposure includes drug eruption (most common), urticaria, erythroderma, hypersensitivity vasculitis, Stevens–Johnson syndrome, and toxic epidermal necrolysis. The cutaneous adverse events associated with terbinafine therapy are well documented in the medical literature, with the development of pustular psoriasis occurring in fewer than 1% of patients with and without a prior history of psoriasis. Onset of rash has been reported as soon as 5 days but more commonly 2–4 weeks after initiation of therapy. Treatment includes discontinuation of terbinafine and watchful waiting. If the reaction is severe, the addition of topical and systemic steroids, immuno‐suppressant medications such as methotrexate, or retinoid therapy such as acitretin may be necessary.

Conclusions:

Early recognition of adverse drug reactions is important to avoid increased morbidity. Although rare, exacerbations of pustular psoriasis from terbinafine therapy may be severe and require inpatient hospitalization and systemic therapy.

Disclosures:

K. Neal ‐ none

To cite this abstract:

Neal K. Terbinafine‐Induced Pustular Psoriasis: A Case Report and Literature Review. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 350. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/terbinafineinduced-pustular-psoriasis-a-case-report-and-literature-review/. Accessed May 24, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.